MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-2-6-HELIX
Medical Device Problem Codes Detachment of Device or Device Component (2907); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/01/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding an axium coil that failed to detach.The patient was being treated for an unruptured saccular aneurysm of the middle cerebral artery.The aneurysm max diameter was 4mm and the neck diameter was 2mm.The patient's blood flow was normal and vessel tortuosity was minimal.It was reported that the coil was delivered with some friction felt.During the process of filling the aneurysm, the physician realized the coil had accidentally detached.The microcatheter and coil were withdrawn together.No damage was observed to the pushwire.The physician had not repositioned the coil, rotated the pusher, or attempted to detach the coil.Continuous catheter flush was provided.The coil was replaced with another of the same model with the same microcatheter to continue the procedure.All devices had been prepared per the instructions for use.There was no harm or injury to the patient.
 
Additional Manufacturer Narrative
H3: the axium pusher (model: qc-2-6-helix lot: a684754) was returned for analysis.The actuator interface was found securely attached to the coupler tube with the twr crimps intact and the break indicator was found intact.There was no evidence of any detachment attempts at these locations.The axium pusher was found kinked at 7.5cm from the distal end.The coin was found still within the lumen stop with the shield coil present and stretched.The implant coil was already detached and not returned for analysis.The release wire was extending out of the retainer ring 0.002 which is within specification.The retainer ring was found damaged.The retainer ring inner diameter (id) was measured to be 0.00490¿ which is no longer within specification.No other damages or abnormalities were observed.Based on the analysis performed, the customer report of ¿premature detachment¿ was confirmed as the device was returned with the implant coil already detached.It is likely the retainer ring became damaged, causing the detach element to slip out and detaching the implant coil.It is possible that excessive torsion was experienced by the pusher/implant lead to the retainer ring and shield coil damage found.Potential causes are patient vessel tortuosity, attempts to advance or retract device against resistance, coil not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation and incompatible catheter.The customer report of ¿coil resistance/stuck in catheter¿ could not be confirmed.The axium coil could not be used for resistance testing as the implant coil was already detached.Potential causes are incompatible catheter, lack of hydration prior to procedure, user does not maintain continuous flush, tortuous anatomy, or damage or kink to pusher.As the micro catheter, implant coil and detach element were not returned, any contribution of the micro catheter, implant coil and detach element towards the premature detachment and resistance in catheter could not be determined.The pusher was found kinked, indicative of advancing against resistance or damage during return shipping as the pusher was returned without its protective dispenser coil and introducer sheath.There was no non-conformance to specification identified that could potentially contribute towards the failures.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported that the coil had pushed out of the introducer sheath smoothly.Ancillary devices included an echelon 10 microcatheter.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10788287
Report Number2029214-2020-01098
Device Sequence Number3733193
Product Code KRD
UDI-Device Identifier00847536017450
UDI-Public00847536017450
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/28/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/30/2021
Device Model NumberQC-2-6-HELIX
Device Catalogue NumberQC-2-6-HELIX
Device Lot NumberA684754
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/14/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer11/12/2020
01/22/2021
Initial Report FDA Received Date11/04/2020
Supplement Report FDA Received Date12/01/2020
01/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age49 YR